Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 70, NWS Grand Forks, ND

September 19, 2014Beltrami County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2014, 7:57 PM CDT for Beltrami County, Marshall County, Roseau County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2014, 7:57 PM CDT (00:57 UTC)
Expired
Sep 19, 2014, 8:45 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Beltrami County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 169 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:59 PM CDTHAIL 1.56 Se Greenbush, MNHAIL UP TO PING PONG SIZE LASTED 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS53 KFGF 200057
SVRFGF
MNC007-089-135-200145-
/O.NEW.KFGF.SV.W.0070.140920T0057Z-140920T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
757 PM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHEASTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  SOUTHERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 845 PM CDT

* AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF GREENBUSH...AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WANNASKA AROUND 815 PM CDT.
  CASPERSON AND TORFIN AROUND 820 PM CDT.
  SKIME AROUND 830 PM CDT.
  HAYES LAKE STATE PARK AROUND 835 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE PENCER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4867 9535 4834 9554 4858 9620 4875 9612
TIME...MOT...LOC 0056Z 287DEG 32KT 4864 9602

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH

$$

VOELKER
2 follow-up statements
657 
WWUS53 KFGF 200126
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
826 PM CDT FRI SEP 19 2014

MNC007-089-135-200145-
/O.CON.KFGF.SV.W.0070.000000T0000Z-140920T0145Z/
ROSEAU MN-BELTRAMI MN-MARSHALL MN-
826 PM CDT FRI SEP 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MARSHALL...EXTREME NORTHWESTERN BELTRAMI AND SOUTH CENTRAL ROSEAU
COUNTIES UNTIL 845 PM CDT...

AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASPERSON...
AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES LAKE STATE PARK AROUND 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4852 9604 4873 9593 4867 9535 4834 9554
TIME...MOT...LOC 0126Z 287DEG 32KT 4856 9563

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH

$$

VOELKER
873 
WWUS53 KFGF 200139
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT FRI SEP 19 2014

MNC007-089-135-200149-
/O.EXP.KFGF.SV.W.0070.000000T0000Z-140920T0145Z/
ROSEAU MN-BELTRAMI MN-MARSHALL MN-
839 PM CDT FRI SEP 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...
EXTREME NORTHWESTERN BELTRAMI AND SOUTH CENTRAL ROSEAU COUNTIES WILL
EXPIRE AT 845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4852 9604 4873 9593 4867 9535 4834 9554
TIME...MOT...LOC 0139Z 287DEG 32KT 4853 9546

$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:52 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 19, 6:52 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 PM CDT FRI SEP 19 2014

.UPDATE...
ISSUED AT 651 PM CDT FRI SEP 19 2014

NO CHANGES AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 313 PM CDT FRI SEP 19 2014

CONVECTIVE CHANCES AND STRENGTH WILL BE THE MAIN FORECAST PROBLEM
FOR TONIGHT AND TOMORROW.

WV LOOP SHOWS THE LEADING SHORTWAVE TROUGH THAT BROUGHT THE
MORNING ACTIVITY MOVING OFF INTO MN WHILE THERE IS ANOTHER
SHORTWAVE UPSTREAM OVER MT. THE FIRST SHORTWAVE WILL MOVE OFF TO
THE EAST OVERNIGHT AND THE SECOND MORE WEAK WAVE WILL COME INTO
THE NORTHERN PLAINS. THE SFC TROUGH AXIS WILL MOVE OFF FROM THE
RED RIVER VALLEY INTO EASTERN MN...WITH A WEAK FRONTAL BOUNDARY
DROPPING INTO THE CWA. THE SHORT RANGE MODELS ALL HAVE SOME WIDELY
SCATTERED PRECIP ACTIVITY ALONG THIS BOUNDARY AS IT MOVES INTO OUR
NORTHERN COUNTIES THIS EVENING. AFTER CLOUDS MUCH OF THE DAY...THE
WESTERN HALF OF THE CWA HAS FINALLY CLEARED OUT AND GAINED SOME
SFC BASED INSTABILITY. THERE HAVE BEEN TOWERING CU AND A FEW RADAR
RETURNS DEVELOPING ALONG THE SFC TROUGH AXIS IN OUR NORTHERN CWA
WHILE THE CAP HAS REMAINED IN PLACE FURTHER SOUTH.

THINK THERE WILL BE SOME CONVECTION ALONG THE SFC BOUNDARY IT
MOVES SOUTH OUT OF CANADA. THE BEST UPPER SUPPORT WILL BE OVER THE
WESTERN PARTS OF ND AS THE WEAK SHORTWAVE COMES OUT OF MT...AND
THE SHORTWAVE OVER THE RED RIVER VALLEY MOVES EAST. THERE SEEMS TO
BE SOME DISCONNECT BETWEEN THE UPPER SUPPORT AND THE BEST
INSTABILITY...SO FOR NOW WILL KEEP OUT ANY MENTION OF SEVERE BUT
SOME ISOLATED LARGE HAIL IS NOT OUT OF THE QUESTION. ANY
CONVECTION ALONG THE BOUNDARY WILL TAPER OFF BY LATE EVENING.

TOMORROW...A MUCH STRONGER SHORTWAVE TROUGH WILL BEGIN TO DIG INTO
WESTERN MN OUT OF CANADA. THERE WILL BE A BRIEF PERIOD OF WESTERLY
WINDS...BUT A STRONGER COLD FRONT WILL MOVE DOWN INTO THE CWA BY
PEAK HEATING. THERE DOES NOT SEEM TO BE A HUGE AMOUNT OF
INSTABILITY AVAILABLE...WITH SFC BASED CAPE OF AROUND 1000 J/KG ON
THE HIGHER END OF THE MODELS...BUT FORCING WITH THE INCOMING
SHORTWAVE WILL BE VERY STRONG. WILL HAVE TO WATCH FOR WIND AND
HAIL POSSIBILITIES TOMORROW AFTERNOON. THE FRONT WILL ALSO KNOCK
DOWN TEMPS A BIT CLOSER TO AVERAGE FOR THIS TIME OF YEAR.

SATURDAY NIGHT...THE UPPER TROUGH WILL MOVE OFF INTO THE GREAT
LAKES...LEAVING THE NORTHERN PLAINS IN NORTHWESTERLY FLOW ALOFT.
THE CENTER OF THE SFC HIGH BEHIND THE COLD FRONT WILL REMAIN OVER
THE WESTERN PLAINS AND WE SHOULD HAVE SOME LINGERING CLOUD
COVER...SO KEPT LOWS AROUND 50 DEGREES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 313 PM CDT FRI SEP 19 2014

SUNDAY AND MONDAY...CONDITIONS WILL BE FAIRLY QUIET AS WE
TRANSITION FROM NORTHWESTERLY FLOW ALOFT TO A RIDGE OVER THE
PLAINS. A CUT OFF UPPER LOW WILL REMAIN TO OUR SOUTH AND WEST.
TEMPERATURES SHOULD SEE A SLIGHT WARMING TREND FROM THE UPPER 60S
ON SUNDAY INTO THE LOW 70S ON MONDAY AS THE SFC HIGH MOVES OFF TO
THE SOUTHEAST AND RETURN FLOW SETS UP OVER THE REGION.

WILL START OFF THE MON NIGHT THROUGH FRIDAY PERIOD WITH 500MB
RIDGING OVER THE FA...BUT WILL HAVE A 500MB LOW CUTTING THRU THE
RIDGE OVER THE WESTERN HIGH PLAINS. THIS LOW WILL SLOWLY CROSS THE
NORTHERN PLAINS TUE THROUGH WED NIGHT. THEREFORE WILL KEEP MON NIGHT
DRY BUT HAVE SOME PCPN CHANCES TUE THRU WED NIGHT. AS THE LOW PASSES
OFF TO THE EAST WILL BE LOOKING AT DRY WEATHER AGAIN FOR THU/FRI.
TEMPS GENERALLY LOOK CLOSE TO NORMAL EARLY ON...BUT BECOME A LITTLE
WARMER AGAIN BY THU/FRI.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 651 PM CDT FRI SEP 19 2014

ISOLATED STORMS THIS EVENING OTHERWISE VFR THROUGH THE PERIOD WITH
WIND SWITCHING TO THE NW FROM NW-SE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...VOELKER
Hazardous weather outlook, Sep 19, 6:43 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT FRI SEP 19 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
643 AM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FROM 6 AM
TO 5 PM SATURDAY. STORMS MAY PRODUCE SOME LARGE HAIL AND DAMAGING
WINDS.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
SATURDAY AND PRODUCE THE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Sep 19, 6:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 S HUMBOLDT            48.86N 97.09W
09/19/2014  E1.25 INCH       KITTSON            MN   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR

0622 PM     FUNNEL CLOUD     8 NW HALLOCK            48.85N 97.07W
09/19/2014                   KITTSON            MN   TRAINED SPOTTER

&&

MEWENS
Local storm report, Sep 19, 6:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          4 S LANCASTER           48.80N 96.80W
09/19/2014                   KITTSON            MN   LAW ENFORCEMENT

            CROSSING STATE HIGHWAY 59

&&

MEWENS
Local storm report, Sep 19, 6:48 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             PEMBINA                 48.97N 97.25W
09/19/2014  E1.75 INCH       PEMBINA            ND   CO-OP OBSERVER

            SIGNIFIACNT TREE AND PROPERTY DAMAGE REPORTED

&&

MEWENS
Local storm report, Sep 19, 7:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 N GREENBUSH           48.71N 96.18W
09/19/2014  E1.00 INCH       ROSEAU             MN   PUBLIC

&&

MEWENS
Local storm report, Sep 19, 7:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     4 W GREENBUSH           48.70N 96.27W
09/19/2014                   ROSEAU             MN   TRAINED SPOTTER

            FUNNEL VIEWED FROM 1N GREENBUSH. LOCATION APPROXIMATED.

&&

GGUST
Local storm report, Sep 19, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     5 WNW GREENBUSH         48.73N 96.29W
09/19/2014                   ROSEAU             MN   TRAINED SPOTTER

            VERY LARGE ROTATION ESTIMATED AT LEAST 1 MILE ACROSS

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:00 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau22 min
Sep 19, 7:15 PM CDTTornado WarningFGFKittson, Roseau45 min
Sep 19, 8:24 PM CDTSpecial Weather StatementFGFLake of the Woods66 min
Sep 19, 8:29 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau61 min
Sep 20, 1:33 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 2 more57 min
Sep 20, 2:30 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk36 min
Sep 20, 3:20 PM CDTSpecial Weather StatementFGFHubbard, Wadena25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.